Forum

Gabapentin any advice please

Hi Everyone hope everyone's as well as can be expected.

I was put on Tegretol but unfortunately it gave me terrible pains in my eyes so my neuro has now prescribed Gabapentin and was wondering if anyone has tried this and have they had any adverse effects from it. All replies gratefully appreciated.

Janet

x

Hi Janet,

I've had gabapentin and found that the initial drowsiness wore off after about 2 weeks so stick with it.

 

Jane

HI there,

I'm not diagnsoed with ms but suffered a bout of transverse myelitis but suffered from a lot of muscle/joint pain.

At my worst I take 900mg x 3 and I am a little fuzzy/a little slower. When I can reduce the dose to around 600mg x 3 per day I am a lot sharper mentally, with more "normal" levels of fatigue (well my new normal)

You have to build Gaba up/down slowly but your doc will explain that. I do find it effective and I use 20-30mg Amitrypyline at night.

Hope this helps, x

Thanks Jane & Gillian,  You have given me hope that I might get rid of the awful pain in my legs.

Janet

x

Hi, I have just started gabapentin and am slowly increasing the dosage, so not much change in symptoms yet. The only thing I have noticed is mild itching but it is not as intense as when I started three weeks ago. The initial drowsiness soon wore off too, although it may get temporarily worse again until I get to recommended dosage of 3 x 300g to start with.

Good luck with it. Hope it works for you

Mish x

Janet,

I probably should have said that I have been taking Gaba since March. 900mg x 3 per day is the max dose that my neuro recommended. However, when I'm having a "tough" time of intense pain I top up with Cocodomol and for extreme days I have oral morphine.

On a positive note, I am currently at the lowest dose since I started it and today I got L'hermittes or whatever its called back at tea time and the prickling going down my entire body, followed by itching was so intense I had to take my trousers down and check to see if i ahd developed a rash......so I will see if I can stabilise at this level for a few more days.

My reason for trying to reduce down are that I havent driven since my "episode" of illness started, and on the top level meds I am unsure that I am fit to do so.Also I have been off work since March and think managing the pain, without being trollied is important as I want to go back to work "mentally" sharp (if i get back :-) to work)

I have heard some nasty stories about people who come off it suddenly so it needs to be handled with care, it has really helped me.

Hi

I've been on it for a few years and it has been an absolute life save for me.

I was in so much pain I did'nt notice any side affects at the time.

I have had, over the years had to increase the dosage and on the top limit.

I have not had any side effects but I believe some people do, one being weight gain

Another is feeling high but stick at it they will over time wear off.

You can drive legaly on it.

All the best.

Ronin.

I've been on gabapentin for about three years, mainly to get rid of the "pin-prick" or "electric shock" type pains (2 x 300 mg capsules, 3 times daily). When I started to wake up with pain all down my left side, my MS Nurse suggested upping the night-time dose to 3 X 300 mg - and this sorted the pain out. Early this year, the amount of general pain had increased, and the Neurologist said that I could go up to 3 x 300 mg, 3 times daily - when I could not cope with the pain.  I was able to put this off until mid May, and then I upped the dose over a couple of days.

Now, I am getting extreme fatigue problems, particularly the lower legs, which is annoying as this wipes out some of the benefit of the FES.  A phone-call to the MS Nurse resulted in a very quick response: cut the Gabapentin back a little toward the old level and see what happens to the fatigue.  "Gabapentin can lead to fatigue problems".

It is too soon to say what the result is - I need a good two hours on my feet (and my sticks) to be sure - and there is always the reverse of the placebo effect to be considered: sort-of "I should feel better so I do feel better". But seriously, I do feel better, not a lot, but enough to say that the Gabapentin increase could have been responsible.

Up until the last few months, I thought it was wonderful, but it starts to look like I hit a threshold.  What I would say is not to make any changes without talking to your MS Nurse, or Neurologist, or at the least, a pharmacist.  I did not notice any problems building up to the 600mg, 600 mg, 900mg, level. It does look like the last little bit took me over the top (so to speak).

Geoff

Thank you Mish, Gillian, Ronin and Geoff for all your advice and tips. I haven't actually started taking it yet, have to see doc's to get prescription but neuro has suggested I start on 100mg taken at night intially then 3-4 days later then another 100mg in the morning then after another 3-4 days another 100mg taken during the day, making a total of 300mg daily, as I suffer badly with fatigue as well as the neuropathic pain. Then went on to say it can be increased to 600mg daily. Must say don't like the sound of the itching but far better than the pain I had in my eyes from the Tegretol. So listening to you lovely people it sounds as though it's worth a try. I could quite easily cried with the pain yesterday.................but I didn't!!!

Thank you all so much for your responses.

Janet

x

Hi Janet,

Sorry if its not what you wanted to hear but I would avoid it with everything you have.

They put me on it and started on 200mg x3 per day and they said it would help.  I was suffering pain in my shoulder and thought it would help.  It didn't work soooo much I put it up to 900mg in the morning, 1200 mg at lunchtime and 400mg at night. the night dose was much less cause I found I couldn't sleep if it was any higher which was a joke considring the day doses made me drowsy.

I then found out my shoulder pain was completely non-MS related (but due to a fast birth of my second daughter - she was born in 4 mins - and my shoulder had shifted into the wrong position) so realised I didn't need to be on the drugs.

Stupidly, and not knowing how these things work, I just stopped taking them and went to the doctor after two weeks of the shakes and not sleeping and he told me off because I was supposed to wean myself off the drugs 100mg at a time and effectively I was doing 'cold-turkey'!! I didn't know.  That eventually stopped after four weeks.

Now I know that I had them unnecessarily (hindsight) and therfore they will not have 'worked' for me (in the conventional sense of NEEDING them for MS), but when I was on them I crashed the car 3 times in 6 months, fell asleep mid-conversation twice and acted zombiefied for about 30mins after each time I took them. When I stopped my 'edges' felt so much less fuzzier it was unbelievable.

Only YOU know if you need them but personally - your hesitance to take them speaks loads to me about your WANTING to embark on them.

Hope this helps Nic xx

 

Hi NIc,

Thanks so much for your imput, to be honest I don't want to take any drugs whatsoever, but having said that the pain is excruciating at times and I am finding more and more that daily activities are getting more difficult because of it. I would like to keep walking for as long as I can and the dosage you took seems to be far higher than what I've been prescribed, so I will give it a try, but if I get to many side effects I will speak to my neuro and slowly come off of it, just as I did with Tegretol.

I am very sorry to hear of the bad experience you had with it though and all for the wrong reason. If that is a picture of your daughters, they look lovely. You are one lucky mum.

Thank you.

Janet

x

Hi Janet,

Thanks for saying about my daughters.  It's very kind of you.  Yes it's them ages 4 and 2 and now they're 6 and 4.  Growing up fast and still as cheeky!!

Well I wish you every luck with the drugs and whatever you decide.  Only you know how painful it is and if anything can give you a better quality of life then you just have to go for it.

good luck

Nic xx